Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 369, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 26, 2002, 5:15 AM CDT for Gregory County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 5:15 AM CDT (10:15 UTC)
- Expired
- Aug 26, 2002, 5:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 176 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 5:20 AM CDT | Hail 0.75 | Fairfax, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2212 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
398 WUUS53 KFSD 261015 SVRFSD SDC053-261045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 515 AM CDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 545 AM CDT * AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FAIRFAX...OR ABOUT 16 MILES WEST OF PICKSTOWN...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL GREGORY COUNTY THROUGH 530 AM CDT LAT...LON 4312 9887 4300 9893 4300 9866 4302 9853
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:15 AM CDT, 2 hours earlier.
Area forecast discussion, Aug 26, 3:15 AM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 AM CDT MON AUG 26 2002 MODELS ARE IN REASONABLE AGREEMENT WITH MAJOR FEATURES...BUT CERTAINLY HAVE SOME DIFFERENCES ON WHEN AND WHERE RAINFALL CAN BE EXPECTED. GENERALLY USED A BLEND OF THE MESO ETA AND AVN. WILL MAKE A LAST MINUTE CALL ON THUNDERSTORMS WHICH WILL JUST CLIP THE EXTREME SOUTHWEST PART OF THE CWA BEFORE SUNRISE. THUNDERSTORMS WILL DEVELOP LATE AGAIN IN THE AFTERNOON IN CENTRAL SD AND MAY CATCH THE WESTERN CWA...SO WILL KEEP SOME LOW POPS THERE. DROPPED THE POPS THAT WERE IN THE FORECAST FOR THE EASTERN CWA FOR THIS AFTERNOON. THUNDERSTORMS WILL CONTINUE TO HAVE A DIFFICULT BUCKING THE RIDGE AND MOVING EAST ACROSS THE CWA TONIGHT AND TUESDAY. I LEFT MUCH OF NORTHWEST IA DRY TONIGHT...AND ONLY MENTIONED A SLIGHT CHANCE FOR TUESDAY. DETAILS OF WHEN AND WHAT AREAS WILL RECEIVE ANY RAINFALL FOR TUESDAY NIGHT AND WEDNESDAY BECOME QUITE SKETCHY...SO BROAD BRUSHED THE TIMING AND CHANCES OF THUNDERSTORMS THROUGH WEDNESDAY. ONLY MINOR CHANGES TO THE EARLIER TEMPERATURE FORECASTS WHICH FOLLOW FAIRLY CLOSE TO MOS GUIDANCE. NO CHANGES FOR THE EXTENDED FORECASTS FOR NOW. .FSD...NONE UMLAND
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.